Fixed Drug Eruption Associated With Intravenous Contrast Media: Report in a Woman Receiving Iohexol
July 2011 | Volume 10 | Issue 7 | Case Reports | 802 | Copyright © July 2011
Natalie A. Wright MDa and Philip R. Cohen MDb-d
aDepartment of Internal Medicine, University of Texas Southwestern Medical Center, Dallas, TX bUniversity of Houston Health Center, University of Houston, Houston, TX cDepartment of Dermatology, The University of Texas M.D. Anderson Cancer Center, Houston, TX dDepartment of Dermatology, University of Texas-Houston Medical School, Houston, TX
Fixed drug eruption, a medication-associated mucocutaneous reaction, rarely presents as a delayed adverse reaction to intravenous
non-ionic contrast media. We describe a 57-year-old woman with a history of metastatic renal cell carcinoma who repeatedly developed
a sharply demarcated, erythematous patch on her left breast after receiving the iodinated non-ionic contrast media iohexol for
staging computed tomography scans. Recurrent fixed drug eruption may be avoided by using another contrast medium. Prophylactic
treatment with systemic corticosteroids may prevent repeated fixed drug eruption if an alternative contrast agent cannot be used.
J Drugs Dermatol. 2011;10(7):802-804.
Fixed drug eruption, first described by Bourns in the
late nineteenth century, is classically characterized by
solitary or multiple, round to oval, sharply demarcated,
erythematous patches that occur on the skin and mucous
membranes.1 On subsequent exposure to the causative agent,
the characteristic lesion will recur in the same site with resulting
residual hyperpigmentation. Iodinated contrast media
can cause multiple delayed adverse effects, rarely including
fixed drug eruption. We describe a woman with a history of
metastatic renal cell carcinoma who repeatedly developed a
sharply demarcated, erythematous patch on her left breast after
receiving the iodinated non-ionic contrast media iohexol
(Omnipaque, GE Healthcare) for staging computed tomography
scans every six months.
A 57-year-old Hispanic woman presented with an asymptomatic
red lesion on her left breast. She has renal cell
carcinoma that was initially treated with right nephrectomy.
The tumor recurred in the ipsilateral renal fossa and also
demonstrated bone metastases. She is being treated with
sunitinib. She also has a history of T-cell lymphoma that
was successfully treated with chemotherapy (cyclophosphamide,
doxorubicin, vincristine and prednisone (CHOP))
Follow-up surveillance appointments for her renal cell carcinoma
occur every six months and include computed tomography
scans with iohexol contrast medium. The afternoon prior to
presentation, the patient received intravenous iodinated nonionic
contrast media iohexol for a computed tomography of the
chest, abdomen and pelvis. Less than 15 hours later, she noted
the appearance of the red rash on her left breast.
Two prior computed tomography scans, six and 12 months
ago, also resulted in a similar eruption in the same location.
She denied associated symptoms including pruritus, burning,
or nipple retraction. On each of these occasions, the left breast
lesion resolved within five to seven days with resulting hyperpigmentation.
Examination shows a 9x13 cm oval, erythematous, sharply
demarcated patch extending superiorly from her left areola
(Figures 1 and 2). There are no areas of dimpling or nipple retraction.
At a follow-up appointment two weeks later, the left
breast revealed a markedly smaller and less erythematous resolving
History and clinical presentation are consistent with a fixed
drug eruption to the intravenous iohexol contrast medium.
Avoidance of this particular contrast medium in the future or, if
avoidance was impossible, pre-medication with oral corticosteroids